Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Commutativity criteria for Banach $^*$-algebras


Authors: L. C. Leinbach and Bertram Yood
Journal: Proc. Amer. Math. Soc. 125 (1997), 2307-2312
MSC (1991): Primary 46H10
DOI: https://doi.org/10.1090/S0002-9939-97-03854-9
MathSciNet review: 1389526
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a Banach $^*$-algebra with an identity. Necessary and sufficient conditions are given for $A$ to be commutative modulo its $^*$-radical and for $A$ to be commutative if $A$ has a faithful $^*$-representation as operators on a Hilbert space.


References [Enhancements On Off] (What's this?)

  • 1. B. Aupetit, A primer on spectral theory, Springer-Verlag, New York, 1991. MR 92c:46001
  • 2. F. F. Bonsall and J. Duncan, Complete normed algebras, Springer-Verlag, New York, 1973. MR 54:11013
  • 3. P. C. Curtis, Jr., Order and commutativity in Banach algebras, Proc. Amer. Math. Soc. 9 (1958), 643-646. MR 21:1543
  • 4. J. Dieudonné, Treatise on analysis, Vol. II, Academic Press, New York, 1970. MR 41:3198
  • 5. J. W. M. Ford, A square root lemma for Banach $(*)$ algebras, J. London Math. Soc. 42 (1967), 521-522. MR 35:5950
  • 6. N. Jacobson and C. E. Rickart, Jordan homomorphisms of rings, Trans. Amer. Math. Soc. 60 (1950), 479-502. MR 12:387h
  • 7. J. L. Kelley and R. L. Vaught, The positive cone in Banach algebras, Trans. Amer. Math. Soc. 74 (1953), 44-55. MR 14:883e
  • 8. M. G. Krein and M. A. Rutman, Linear operators leaving invariant a cone in a Banach space, Uspehi Matem. Nauk (N.S.) 3 (1948) 3-95; Amer. Math. Soc. Translations Series 1, Vol. 10, 199-325. MR 10:256c; MR 12:341b
  • 9. V. Pták, Banach algebras with involution, Manuscripta Math. 6 (1972), 245-290. MR 45:5764
  • 10. P. S. Putter and B. Yood, Banach Jordan $^*$-algebras, Proc. London Math. Soc. 41 (1980), 21-44. MR 81i:46066
  • 11. C. E. Rickart, General theory of Banach algebras, Van Nostrand, Princeton, 1960. MR 22:5903
  • 12. B. Yood, Continuity for linear maps on Banach algebras, Studia Math. 31 (1968), 263-266. MR 38:5012

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46H10

Retrieve articles in all journals with MSC (1991): 46H10


Additional Information

L. C. Leinbach
Affiliation: Department of Mathematics, Gettysburg College, Gettysburg, Pennsylvania 17325

Bertram Yood
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802

DOI: https://doi.org/10.1090/S0002-9939-97-03854-9
Received by editor(s): October 12, 1995
Received by editor(s) in revised form: January 30, 1996
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society